Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 308, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 10, 2003, 3:12 PM CDT for Johnston County, Marshall County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 3:12 PM CDT (20:12 UTC)
- Expired
- May 10, 2003, 4:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Johnston County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 130 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:55 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3689 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 5.7
- Supercell composite
- 23.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 102012 SVROKC OKC069-095-102100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 312 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA NORTHERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 400 PM CDT * AT 312 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MANNSVILLE...MOVING EAST NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE FILLMORE...LITTLE CITY...MADILL... MANNSVILLE...MILBURN...MILL CREEK...OAKLAND...RAVIA...REAGAN... RUSSETT...TISHOMINGO AND WAPANUCKA HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3439 9687 3402 9697 3405 9656 3440 9641 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 10, 11:15 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1115 AM CDT SAT MAY 10 2003 AS OF 1045 AM..DRYLINE EXTENDS FROM NEAR BLACKWELL SWWD TO THE WESTERN SECTIONS OF THE OKC METRO..TO WICHITA FALLS. GOOD EWD PUSH ON THE DRYLINE TODAY AS SURFACE LOW BOMBS OUT DURING THE NEXT 12-18 HRS OVR THE UPPER MIDWEST. ELEVATED ECHOES PERSIST ATOP THE DEEP MOISTURE..BUT AS OF YET NONE HAVE ROOTED IN THE BOUNDARY LAYER. THIS SHUD CHANGE RAPIDLY BETWEEN 17-20Z. ANALYSIS OF 12Z SOUNDINGS INDICATES THAT AIRMASS WITH UP TO 6000 SURFACE BASED CAPE WILL BECOME MINIMALLY CAPPED ALONG AND EAST OF THE DRYLINE BY EARLY AFTERNOON. DRYLINE SHUD ORIENT ALONG A LINE ROUGHLY FROM STILLWATER..TO JUST EAST OF OKC..TO NEAR WAURIKA BY INITIATION TIME. DEEP LAYER SHEAR AOA 50KTS WILL BE MORE THAN SUPPORTIVE OF SUPERCELLS..AND COMBINATION OF LOW LCL HGHTS/0-1 KM SHEAR AOA 25 KTS AND RICH MOISTURE WILL ONCE AGAIN LEAD TO THE POTENTIAL FOR TORNADIC SUPERCELLS ANYWHERE STORMS CAN SUSTAIN THIS AFTERNOON AND EARLY EVENING OVR THE SE ZONES. MESOLOW FORECAST TO DEVELOP OVR NCENT TEX WILL ALSO ACT TO LOCALLY ENHANCE LOW LEVEL SHEAR IN THIS AREA. HAVE ALREADY UPDATED THE ZFP AND GRIDS..AND WILL UPDATE LOCAL HWO TO UPGRADE SVR RISK ASAP. MILLER .OUN... OK...NONE. TX...NONE. ************************** 415 AM CDT SAT MAY 10 2003 DRY LINE WHICH MIGRATED WWD THROUGH MUCH OF THE EVENING IS NOW BEGINNING TO PUSH EWD AGAIN THIS MORNING AS SFC LOW BEGINS TO MOVE EASTWARD IN WRN KS. AS UPR TROF OVER THE ROCKIES LIFTS NEWD TODAY SFC LOW WILL MOVE EWD WITH DRYLINE EXPECTED TO PUSH INTO CNTRL OK BY MIDDAY. VERY UNSTABLE AMS WILL BE IN PLACE AGAIN TODAY EAST OF THE DRY LINE WITH DEPOINTS IN THE LOWER 70S. CONVERGENCE ALONG THE DRY LINE ALONG WITH LARGE SCALE LIFT FROM APCHG UPR TROUGH EXPECTED TO WEAKEN CAP SUFFICIENTLY FOR TSTM DVLPMNT BY MID AFTN. ACTIVITY SHUD MOVE INTO ERN SECS OF THE FA BY EVENING AS DRYLINE/FNT CONTINUES TO PUNCH EWD. A WELCOME BREAK FROM ACTIVE SEVERE WX PATTERN EXPECTED SUNDAY INTO MONDAY AS DRIER AIR PUSHES IN AND SFC RDGE SETTLES OVER THE AREA. NEXT S/W APCHG FROM THE ROCKIES ON TUESDAY WILL BRING BACK TSTM CHANCES. NOT MUCH CHANGE TO LATTER PORTIONS OF THE EXTENDED. FCSTID = 2 OKC 84 51 74 49 / 20 10 0 0 HBR 83 47 75 50 / 0 10 0 10 SPS 88 53 79 52 / 20 10 10 10 GAG 75 41 72 43 / 0 10 0 10 PNC 83 47 72 47 / 30 10 0 0 DUA 88 57 80 53 / 30 30 10 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 10, 12:00 PM CDT, 3 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-111200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS
OF CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM STILLWATER...TO
PURCELL... TO WAURIKA... TO HENRIETTA TEXAS.
TIMING...
SEVERE THUNDERSTORMS ARE IN PROGRESS ALONG THE WESTERN EDGE OF THE
MODERATE RISK AREA AT MIDDAY... AND THE SEVERE WEATHER THREAT WILL
LAST THROUGH AT LEAST MID EVENING ACROSS THE RISK AREA.
IMPACTS...
ANY SUPERCELL STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...
DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS OR LARGER... AND NON
TORNADIC WIND GUSTS IN EXCESS OF 80 MPH. SIGNIFICANT STRUCTURAL
DAMAGE WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE GREATEST RISK
OF TORNADOES WILL BE OVER SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR IMMINENT SEVERE WEATHER OPERATIONS
THIS AFTERNOON AND EVENING.
DISCUSSION...
INCREASING CONVERGENCE ALONG THE DRYLINE AND A RAPIDLY WEAKENING CAP
HAVE RESULTED IN RAPID SURFACE BASED THUNDERSTORM DEVELOPMENT ALONG
THE WESTERN EDGE OF THE MODERATE RISK AREA AT MIDDAY. THE DRYLINE
WILL CONTINUE TO MOVE EAST AT 30 MPH THROUGH THE EARLY AFTERNOON.
CAPE VALUES IN EXCESS OF 4000 AND DEEP LAYER SHEAR VALUES OF 50
KNOTS WILL BE MORE THAN SUFFICIENT FOR A FEW STORMS TO BECOME
SUPERCELLS. THE GREATEST RISK FOR TORNADIC SUPERCELLS THIS AFTERNOON
AND EVENING WILL BE FROM EAST OF THE OKLAHOMA CITY METRO AREA...
SOUTHWARD INTO SOUTH CENTRAL AND SOUTHEAST OKALHOMA... WHERE THE
LOWEST CLOUD BASE HEIGHTS AND STRONGEST SHEAR IN THE LOWEST 3OOO
FEET OF THE ATMOSPHERE WILL EXIST. THE DRYLINE SHOULD MOVE EAST OF
THE ATOKA AND DURANT AREAS BETWEEN 9 PM AND MIDNIGHT... WHICH SHOULD
BRING THE SEVERE WEATHER THREAT TO AN END.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
PROBABILITY OF A TORNADO IF A SUPERCELL OCCURS...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH WEDNESDAY
AND THEN AGAIN ON FRIDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE
STORMS WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TOMORROW.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
MILLERIn the hours before
Local storm report, May 10, 2:18 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 2 ENE GRADY OK .75 INCH HAIL
05/10/03 JEFFERSON REPORTED BY THE PUBLIC
0216 PM WILSON OK .75 INCH HAIL
05/10/03 CARTER REPORTED BY THE PUBLIC
SBSLocal storm report, May 10, 2:23 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM HOLDENVILLE OK 1.75 INCH HAIL
05/10/03 HUGHES SPOTTER REPORT
FMSpecial weather statement, May 10, 2:33 PM CDT, 39 minutes before
OKZ043-047-051-101950- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 233 PM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...JOHNSTON AND MARSHALL COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR SASAKWA...TO ADA...TO SULPHUR...TO LONE GROVE...TO NEAR COURTNEY AT 230 PM CDT...MOVING EAST AT 20 MPH. INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 45 TO 50 MPH. THESE THUNDERSTORMS ARE LIKELY TO REMAIN SEVERE...AND IN FACT COULD INTENSIFY FURTHER THROUGH MID AFTERNOON WITH AN INCREASING POTENTIAL FOR VERY LARGE HAIL AND TORNADOES. PEOPLE IN COAL...JOHNSTON AND MARSHALL COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH. 24
Local storm report, May 10, 2:48 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 4 N ATWOOD OK 1.25 INCH HAIL
05/10/03 HUGHES SPOTTER REPORT
SBSLocal storm report, May 10, 2:58 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HICKORY OK .88 INCH HAIL
05/10/03 MURRAY REPORTED BY THE PUBLIC
0258 PM OVERBROOK OK 1.00 INCH HAIL
05/10/03 LOVE REPORTED BY MURRAY CO EOC
SBSLocal storm report, May 10, 3:04 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 7 SE ARDMORE OK 1.00 INCH HAIL
05/10/03 CARTER LAKE MURRAY RANGER STATION
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 37 min |
| May 9, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 46 min |
| May 9, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 44 min |
| May 9, 7:39 PM CDT | Tornado Warning | OUN | Logan, Noble, Payne | 51 min |
| May 9, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 33 min |
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 31 min |
| May 9, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
| May 9, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 44 min |
| May 9, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 13 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 28 min |
| May 9, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 41 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 58 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 35 min |
| May 9, 9:09 PM CDT | Tornado Warning | OUN | Caddo | 21 min |
| May 9, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 44 min |
| May 9, 9:18 PM CDT | Tornado Warning | OUN | Canadian, Grady | 27 min |
| May 9, 9:27 PM CDT | Tornado Warning | OUN | Blaine, Custer | 33 min |
| May 9, 9:44 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 46 min |
| May 9, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 37 min |
| May 9, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| May 9, 10:27 PM CDT | Tornado Warning | OUN | Oklahoma | 48 min |
| May 9, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 43 min |
| May 9, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 55 min |
| May 9, 10:52 PM CDT | Tornado Warning | OUN | Lincoln | 53 min |
| May 9, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| May 9, 11:12 PM CDT | Tornado Warning | OUN | Oklahoma | 43 min |
| May 9, 11:41 PM CDT | Tornado Warning | OUN | Lincoln | 49 min |
| May 10, 12:20 AM CDT | Tornado Warning | OUN | Lincoln | 25 min |
| May 10, 11:41 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| May 10, 11:57 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 48 min |
| May 10, 11:58 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 47 min |
| May 10, 12:00 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 45 min |
| May 10, 12:22 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 38 min |
| May 10, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 46 min |
| May 10, 1:12 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 63 min |
| May 10, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 44 min |
| May 10, 2:01 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 44 min |
| May 10, 2:20 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 55 min |
| May 10, 2:23 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 52 min |
| May 10, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 45 min |
| May 10, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 67 min |
| May 10, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.